Arizona, 2008Hail and Damaging Winds in Arizona, August 28, 2008
August 28, 2008 · NWS PSR · 12 events in 1 county or zone
Several waves of severe thunderstorms moved westward across the central and eastern portions of Maricopa County. Upper level winds were stronger than usual, and copious moisture combined with warm temperatures allowed storms to redevelop well into the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $27 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of severe thunderstorms moved westward across the central and eastern portions of Maricopa County. Upper level winds were stronger than usual, and copious moisture combined with warm temperatures allowed storms to redevelop well into the night. Winds over 80 mph were noted in parts of Phoenix and Tempe. Nearly continuous lightning was also observed during the peak of the activity. Fortunately, no fatalities were associated with these severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 8:02 PM MST, 23 minutes earlier.
Area forecast discussion, Aug 28, 8:02 PM MST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST THU AUG 28 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE
EARLY MORNING HOURS ACROSS SOUTH CENTRAL ARIZONA. FOR FRIDAY...HIGH
PRESSURE OFF THE CALIFORNIA COAST WILL BUILD ACROSS THE DESERT
SOUTHWEST...RESULTING IN A WARMING TREND INTO THE WEEKEND. THE
THREAT FOR MONSOON STORMS WILL PERSIST...WITH THE BEST CHANCES SOUTH
AND EAST OF PHOENIX. THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS
WEEKEND AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
THE STRONG WEEKEND LOW PRESSURE SYSTEM WILL LEAD TO SIGNIFICANT
COOLING ON SUNDAY. FOLLOWING THE PASSAGE OF THE LOW...A GRADUAL
WARMING AND DRYING TREND IS EXPECTED NEXT WEEK.
&&
.DISCUSSION...
HAVE UPDATED THE FORECAST TO ACCOUNT FOR CURRENT TRENDS ACROSS OUR
EASTERN CWA. ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS
SOUTHERN GILA COUNTY THIS EVENING WITH SOME RATHER IMPRESSIVE
LOOKING STORMS AT TIMES. IT IS PRETTY OBVIOUS THAT THERE IS A LOT OF
INSTABILITY OUT THERE...BUT IT IS ALSO OBVIOUS THAT THERE IS A GOOD
AMOUNT OF INHIBITION ESPECIALLY OVER THE LOWER DESERTS. THE
NORTHERN/WESTERN EXTENT OF THE CONVECTION HAS SLOWLY BU STEADILY
BEEN EDGING TOWARD PHOENIX AND EXPECT THIS TREND TO CONTINUE AS
INHIBITION WEAKENS AS THE LOW LEVEL ATMOSPHERE COOLS SOME AND
OUTFLOW BOUNDARIES PUSH TOWARD PHOENIX. STORMS HAVE HADED VERY GOOD
MOVEMENT SO FAR THIS EVENING...MOVING AT THE MARKLAR RATE OF 40KTS
FORM THE NE. WILL HAVE TO WATCH OUT FOR SVR WIND POTENTIAL WITH
STORMS THROUGH THE EVENING. ONLY MINOR CHANGES MADE TO OTHER GRIDS
THROUGH THE REST OF TONIGHT.
PREVIOUS DISCUSSION...
FRIDAY LOOKS TO BE A SIMILAR DAY TO TODAY...WITH THE UPPER HIGH TO
OUR NW AND A GOOD NELY/ELY STEERING FLOW IN PLACE. MOISTURE REMAINS
PLENTIFUL AND WEAK VORT MAXES WILL LIKELY MOVE WESTWARD AROUND THE
SRN PERIPHERY OF THE HIGH...ENHANCING STORMS AT TIMES. OVERALL
DYNAMICS AGAIN ARE NOT THAT IMPRESSIVE SO WE WILL KEEP A MID GRADE
MONSOON FORECAST IN PLACE.
THE WEEKEND LOOKS TO BE INCREASING ACTIVE AS BOTH EUROPEAN AND GFS
BRING A MAJOR SHORT WAVE TROF INTO THE WESTERN STATES LEADING TO A
PROBABLE TRANSITION TYPE EVENT FOR OUR CWA. MOISTURE WILL BE DRAWN
NORTH INTO THE CWA AHEAD OF THE TROF...THEN INCREASING DYNAMICS/UVV
AND SHEAR WILL ACT ON THE MOISTURE TO GIVE STRONG AND POSSIBLY
SEVERE STORMS TO THE CWA...ESPECIALLY SOUTH-CENTRAL AZ. HAVE RAISED
POPS SATURDAY EVENING TO 40 PLUS OVER SOUTH-CENTRAL AZ...WITH CHANCE
POPS WESTWARD INTO SERN CA...THEN POPS INCREASING A BIT MORE TO
AROUND 50 OVER SOUTH-CENTRAL AZ/SRN GILA SUNDAY AFTERNOON AND
EVENING. WILL ISSUE A SPS TO HIGHLIGHT THE POTENTIAL FOR ACTIVE AND
POSSIBLY SEVERE WEATHER THIS COMING LABOR DAY WEEKEND.
EXTENDED...FLOW NOW LOOKS TO REMAIN MORE WESTERLY BEHIND THE
DEPARTING TROUGH...BASED ON THE LATEST GFS/ECMWF. THIS WILL CONFINE
HIGHEST PRECIP CHANCES TO THE HIGHER TERRAIN EAST OF PHOENIX.
GRADUAL WARMING TREND IS EXPECTED...THOUGH TEMPS SHOULD REMAIN BELOW
NORMAL THROUGH THE PERIOD.
&&
.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
WELL STORMS HAVE BEEN SLOWLY TRENDING TOWARD THE PHX AREA DURING THE
PAST FEW HOURS AND EXPECT THIS TREND TO CONTINUE FOR SEVERAL MORE
HOURS. STORMS WILL BE MOVING FROM NE TO SW AT 30KTS...FAIRLY
PROGRESSIVE FOR OUR AREA. HAVE AMENDED TAFS WITH LATEST THINKING.
IN SOUTHWEST ARIZONA/SOUTHEAST CALIFORNIA...
DRY WEATHER EXPECTED AT THE TAFS FOR TONIGHT. SMALL/OUTSIDE CHANCE
OF SEEING THUNDER AT KYUM BUT PROBABILITY NOT HIGH ENOUGH TO INCLUDE
MENTION IN TAFS. OTHERWISE EXPECT SOUTHERLY WINDS THROUGH TOMORROW
AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A DRYING AND WARMING TREND WILL CONTINUE THROUGH FRIDAY. A WEST
COAST WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION THIS
WEEKEND...INCREASING HUMIDITY AND THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER TEMPERATURES CAN ALSO BE EXPECTED OVER THE
WEEKEND. A WARMING AND DRYING TREND WILL COMMENCE MON/TUE OF NEXT
WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...INIGUEZ/CB/HIRSCH
AVIATION...INIGUEZ
FIRE WEATHER...WANEK
Hazardous weather outlook, Aug 28, 4:43 AM MST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
443 AM MST THU AUG 28 2008
AZZ020>028-CAZ030>033-282345-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
443 AM MST THU AUG 28 2008 /443 AM PDT THU AUG 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. STORMS WILL BE MAINLY FOCUSED IN EAST CENTRAL
ARIZONA...SOUTH AND EAST OF PHOENIX. HOWEVER...THERE IS THE
POSSIBILITY THAT STORMS WILL MOVE INTO PHOENIX AND EVEN THE LOWER
DESERTS THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 50 MPH AND HEAVY RAIN. LOCALLY HEAVY RAINFALL COULD LEAD
TO AREAS OF URBAN AND SMALL STREAM FLOODING WITH NORMALLY DRY WASHES
AND CREEKS RUNNING. RAIN WILL LIKELY IMPACT THE SAME AREAS THAT
RECEIVED RECENT HEAVY RAINFALL AND FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WITH THE BEST CHANCES
OVER THE HIGHER TERRAIN THROUGH FRIDAY. A STORM SYSTEM APPROACHING THE
REGION FROM THE PACIFIC NORTHWEST WILL INCREASE THUNDERSTORM CHANCES
ON SATURDAY AND SUNDAY. SOME OF THESE STORMS COULD BE CAPABLE OF
PRODUCING SIGNIFICANT SEVERE WEATHER. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS MONDAY AND TUESDAY...THOUGH THESE WILL BE PRIMARILY
LOCATED OVER THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX
METROPOLITAN AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 28, 3:22 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU AUG 28 2008
AZZ020>028-CAZ030>033-291200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS...
AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS...
SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE...
COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE...
CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...
CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
322 PM MST THU AUG 28 2008 /322 PM PDT THU AUG 28 2008/
THE MONSOON IS POISED TO SWING INTO HIGH GEAR LATER THIS WEEK...AS AN
APPROACHING PACIFIC LOW PRESSURE SYSTEM WILL DRAW MEXICAN MOISTURE
NORTHWARD INTO THE AREA...AND THEN PRODUCE A SIGNIFICANT INCREASE IN
SHOWERS AND THUNDERSTORMS OVER THE LABOR DAY HOLIDAY WEEKEND.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA SATURDAY
AFTERNOON AND EVENING...AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
THE STRONGER THUNDERSTORMS. AS THE LOW PRESSURE SYSTEM APPROACHES
FROM THE NORTHWEST SUNDAY...THE FOCUS FOR STRONG AND POSSIBLY SEVERE
THUNDERSTORMS WILL SHIFT INTO SOUTH-CENTRAL ARIZONA WHERE CHANCES FOR
RAIN WILL INCREASE TO AROUND 5O PERCENT.
THE MOST SIGNIFICANT WEATHER WILL LIKELY OCCUR OVER SOUTH-CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX METROPOLITAN AREA...SUNDAY
AFTERNOON AND EVENING. THE STRONGER THUNDERSTORMS HAVE THE POTENTIAL
TO PRODUCE VERY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING...
STRONG WINDS IN EXCESS OF 60 MPH...MODERATE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING. IN ADDITION...MUCH COOLER WEATHER IS EXPECTED
SUNDAY AS HIGH TEMPERATURES WILL LIKELY LOWER TO WELL BELOW SEASONAL
NORMALS.
SHOWERS AND THUNDERSTORMS WILL DECREASE FROM THE WEST ON LABOR DAY AS
DRIER AND WARMER AIR SPREADS IN FROM THE WEST. THERE WILL STILL BE A
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN EAST OF PHOENIX.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
BRECKENRIDGE
Special weather statement, Aug 28, 3:22 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU AUG 28 2008
AZZ020>028-CAZ030>033-291200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS...
AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS...
SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE...
COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE...
CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...
CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
322 PM MST THU AUG 28 2008 /322 PM PDT THU AUG 28 2008/
....SHOWERS AND THUNDERSTORMS EXPECTED DURING THE LABOR DAY WEEKEND
OVER SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA....
THE MONSOON IS POISED TO SWING INTO HIGH GEAR LATER THIS WEEK...AS AN
APPROACHING PACIFIC LOW PRESSURE SYSTEM WILL DRAW MEXICAN MOISTURE
NORTHWARD INTO THE AREA...AND THEN PRODUCE A SIGNIFICANT INCREASE IN
SHOWERS AND THUNDERSTORMS OVER THE LABOR DAY HOLIDAY WEEKEND.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA SATURDAY
AFTERNOON AND EVENING...AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
THE STRONGER THUNDERSTORMS. AS THE LOW PRESSURE SYSTEM APPROACHES
FROM THE NORTHWEST SUNDAY...THE FOCUS FOR STRONG AND POSSIBLY SEVERE
THUNDERSTORMS WILL SHIFT INTO SOUTH-CENTRAL ARIZONA WHERE CHANCES FOR
RAIN WILL INCREASE TO AROUND 5O PERCENT.
THE MOST SIGNIFICANT WEATHER WILL LIKELY OCCUR OVER SOUTH-CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX METROPOLITAN AREA...SUNDAY
AFTERNOON AND EVENING. THE STRONGER THUNDERSTORMS HAVE THE POTENTIAL
TO PRODUCE VERY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING...
STRONG WINDS IN EXCESS OF 60 MPH...MODERATE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING. IN ADDITION...MUCH COOLER WEATHER IS EXPECTED
SUNDAY AS HIGH TEMPERATURES WILL LIKELY LOWER TO WELL BELOW SEASONAL
NORMALS.
SHOWERS AND THUNDERSTORMS WILL DECREASE FROM THE WEST ON LABOR DAY AS
DRIER AND WARMER AIR SPREADS IN FROM THE WEST. THERE WILL STILL BE A
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN EAST OF PHOENIX.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
BRECKENRIDGE
Event by event
10 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- August 28, 8:25 PM MST to 8:30 PM MST
- Where
- Maricopa County, 2.07 mi S of Sun Lakes
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 33.270, -111.870
Several trees down and a hangar door damaged at the airport.
Hail, Maricopa
- When
- August 28, 8:50 PM MST to 11:55 PM MST
- Where
- Maricopa County, 6.35 mi W of West Chandler to 3.26 mi ENE of Phoenix
- Measured
- 1 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.300, -112.060
Many reports of large hail that accompanied several waves of thunderstorms across the city of Phoenix.
Thunderstorm Wind, Maricopa
- When
- August 28, 9:00 PM MST to 9:10 PM MST
- Where
- Maricopa County, Tempe
- Measured
- 60 kt (69 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $4.0 million
- Reported by
- Newspaper
- Coordinates
- 33.400, -111.930
In Tempe, an 18 year-old man was injured by a falling tree. Winds on the ASU campus were measured at 69 mph and severely damaged the indoor football practice facility.
Thunderstorm Wind, Maricopa
- When
- August 28, 9:20 PM MST to 9:30 PM MST
- Where
- Maricopa County, 1.15 mi E of Mesa Falcon Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -111.700
Microburst winds observed in Mesa near Recker and Brown.
Thunderstorm Wind, Maricopa
- When
- August 28, 9:30 PM MST
- Where
- Maricopa County, 1.38 mi N of Kendall
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 33.470, -111.980
Trees uprooted at 48th street and Mcdowell. Nearby homes damaged.
Thunderstorm Wind, Maricopa
- When
- August 28, 9:30 PM MST to 9:45 PM MST
- Where
- Maricopa County, 0.9 mi NE of (Phx)sky Harbor Arpt
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $2.0 million
- Reported by
- ASOS
- Coordinates
- 33.440, -112.010
Easterly winds gusted up to 65 knots at Sky Harbor airport. Several aircraft and at least one terminal building was damaged, with debris blown onto the runways and adjacent areas. About 500 people were stranded in the terminals overnight due to flight delays and power outages.
Thunderstorm Wind, Maricopa
- When
- August 28, 9:45 PM MST to 9:50 PM MST
- Where
- Maricopa County, 1.73 mi E of Kendall
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.450, -111.950
Numerous trees blown down.
Thunderstorm Wind, Maricopa
- When
- August 28, 10:00 PM MST to 10:20 PM MST
- Where
- Maricopa County, 1.15 mi E of Phoenix to 2 mi W of Phoenix
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $20 million
- Reported by
- Amateur Radio
- Coordinates
- 33.480, -112.050
A trained spotter reported a wind gust of 85 mph at 16th St and Thomas. Widespread damage occurred to homes, businesses and windows knocked out in at least one high-rise. Numerous power poles were taken down, and many trees uprooted. Some damage also occurred at the Arizona State Capitol in Phoenix.
Thunderstorm Wind, Maricopa
- When
- August 28, 10:15 PM MST to 10:20 PM MST
- Where
- Maricopa County, Estrella
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.000, -112.420
Very strong wind gusts reported at Estrella Parkway and Elliott.
Thunderstorm Wind, Maricopa
- When
- August 28, 10:43 PM MST to 10:50 PM MST
- Where
- Maricopa County, 0.9 mi SE of Litchfield Park
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.490, -112.360
Numerous trees blown down by strong winds.
Thunderstorm Wind, Maricopa
- When
- August 28, 11:30 PM MST to 11:40 PM MST
- Where
- Maricopa County, 2.99 mi SSW of Sunnyslope
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 33.540, -112.100
Trees and power lines down.
Heavy Rain, Maricopa
- When
- August 28, 11:50 PM MST to 11:59 PM MST
- Where
- Maricopa County, 5.79 mi NNE of Scottsdale Muni to 6.69 mi WNW of Gila Crossing
- Reported by
- Newspaper
- Coordinates
- 33.700, -111.890
Widespread downpours were reported around the Valley with generally one to two inches of rain in a short period. One of the heaviest amounts was 1.89 inches at Gateway Community College in Phoenix.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 28, 200820 injured · 1 in hail · 22 events
- Lightning Strike in Illinois, August 28, 2008$150,000 · 1 event
- Hail and Damaging Winds in Missouri, August 28, 2008$15,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Arizona, August 28, 2008$19,000 · 56 kt wind · 6 events
- Hail in Minnesota, August 28, 20081.25 in hail · 12 events
- Heat in California, August 28 to 29, 20083 events
- Hail and Damaging Winds in Florida, August 28, 200850 kt wind · 3 events
- Hail in Wisconsin, August 28, 20081 in hail · 2 events
- Hail in Kansas, August 28, 20081.75 in hail · 2 events
- Hail in Kansas, August 28, 20081 in hail · 2 events
- Hail in South Dakota, August 28, 20080.75 in hail · 1 event
- Flash Flood in Iowa, August 28, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123251, 123242, 123256, 123252, 123244, 123253, 123245, 123254, 123255, 123248, 123250, 123257.